Washington, 2004

Damaging Wind in Washington, May 19, 2004

May 19, 2004 · NWS OTX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 19, 1:30 PM PST, 4 hours 15 minutes earlier.

Area forecast discussion, May 19, 1:30 PM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT WED MAY 19 2004

.SYNOPSIS...A WEAK UPPER LEVEL TROUGH WILL REMAIN OVER THE FORECAST
AREA THROUGH THURSDAY CONTINUING THE THREAT FOR AFTERNOON AND
EVENING THUNDERSTORMS. A STRONGER WEATHER SYSTEM WILL DROP DOWN FROM
CANADA STARTING ON FRIDAY AND LINGER OVER US THROUGH THE WEEKEND.
EXPECT COOL TEMPERATURES AND SHOWERY CONDITIONS INTO THE WEEKEND.

&&

.DISCUSSION...

TONIGHT THROUGH FRIDAY...CONVECTION STARTING TO POP UP QUITE WELL
OVER THE NORTHERN MOUNTAINS OF THE DISTRICT THIS AFTERNOON. BROAD
POSITIVELY TILTED TROF OVER THE NORTHWEST STATES RESPONSIBLE FOR THIS
CONVECTION WILL BE SLOW TO MOVE OUT OF THE AREA. BECAUSE OF THIS...
THUNDERSTORM ACTIVITY WILL BE A REPEAT PERFORMANCE ON THURSDAY FOR
MOST LOCATIONS. LOW EJECTS INTO THE MID SECTION OF THE STATES ON
THURSDAY EVENING/NIGHT AHEAD OF A VIGOROUS TROF DROPPING DOWN TOWARD
US FROM ALASKA. THIS NEXT TROF WILL BEGIN TO MOVE THROUGH THE
FORECAST AREA FRIDAY AFTERNOON WITH BREEZY CONDITIONS EXPECTED...
ALONG WITH AN INCREASING CHANCE FOR MOISTURE. CONVECTION WILL ALSO BE
A POSSIBILITY WITH THE FRONT BUT NO SEVERE WEATHER IS EXPECTED AT
THIS TIME. HAVE BOOSTED POPS AND QPF VALUES OVER THE NORTHEASTERN
PORTIONS OF THE FORECAST AREA AS ALL MODELS HINTING AT A WET DAY
THERE. TEMPERATURES WILL BE THE WARMEST ON THURSDAY AS 500 MB HEIGHTS
AND 1000-500 THICKNESS VALUES DROP BY FRIDAY.

FRIDAY NIGHT THROUGH WEDNESDAY...MODELS REMAIN CONSISTENT IN
DEVELOPING A STRONG WAVE OVER BC AND DROPPING IT SOUTHWARD INTO
NORTHWESTERN WA BY FRIDAY NIGHT. WAVE WILL CREATE
LARGE SCALE ASCENT OVER THE CWA WITH SHOWERS AND
ISOLATED THUNDERSTORM ACTIVITY OCCURRING THROUGH SATURDAY. WINDS
WILL TURN BREEZY FRIDAY NIGHT WITH FRONTAL PASSAGE AND REMAIN
BLUSTERY SATURDAY AS DAY TIME HIGHS DROP INTO THE MID 50S AND 60S.
ON SUNDAY THE UPPER LEVEL LOW MOVES INTO MONTANA BUT THE LONGWAVE
TROUGH REMAINS FIXED OVER THE REGION...LEAVING THE AREA IN A COOL...
SHOWERY REGIME. TROUGH SLOWLY SHIFTS EASTWARD BY TUESDAY ALLOWING
A SLIGHT WARMING TREND AND AN END TO SHOWER ACTIVITY
EXCEPT FOR A SLIGHT CHANCE OVER SOUTHEASTERN WA AND THE PANHANDLE
MOUNTAINS THROUGH WEDNESDAY. /JVW

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        047 073 051 065 045 054/ 20 30 50 50 60 60
COEUR DALENE  045 072 048 061 044 054/ 20 30 50 60 60 60
PULLMAN        042 071 047 062 043 055/ 20 30 30 40 60 50
LEWISTON       048 076 053 070 050 063/ 20 20 30 30 60 50
COLVILLE       044 076 046 065 043 056/ 30 30 50 60 50 60
SANDPOINT      044 072 044 062 042 055/ 30 30 50 60 50 60
WALLACE        042 069 041 060 042 054/ 30 40 50 60 70 60
MOSES LAKE     049 081 050 076 049 071/ 20 20 20 20 20 50
WENATCHEE      053 082 056 074 050 067/ 20 20 20 20 20 40
OMAK           047 082 049 073 045 063/ 20 20 40 20 40 60
&&

.OTX...
ID...NONE.
WA...NONE.
Hazardous weather outlook, May 19, 1:47 PM PST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
247 PM PDT WED MAY 19 2004

IDZ001-004-WAZ037-038-041>044-201300-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
247 PM PDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGHOUT THE AFTERNOON AND
THIS EVENING.  THESE STORMS WILL MOVE VERY SLOWLY AND WILL RESULT IN
SOME LOCALIZED HEAVY DOWNPOURS.  A FEW STORMS COULD PRODUCE HAIL UP
TO THREE-QUARTERS OF AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ON THURSDAY AND
FRIDAY.  BUT AT THIS TIME THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

In the hours before

Special weather statement, May 19, 3:32 PM PST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
432 PM PDT WED MAY 19 2004

WAZ041-042-044-200032-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
432 PM PDT WED MAY 19 2004

AT 400 PM...A FUNNEL CLOUD WAS SIGHTED BY THE PUBLIC NEAR EAST
WENATCHEE. THE FUNNEL LINGERED FOR A FEW MINUTES BEFORE
DISSIPATING...BUT A STRONG THUNDERSTORM CONTINUED IN THE AREA.

PEOPLE IN THE LEE OF THE CASCADES CAN EXPECT STRONG THUNDERSTORMS
TO CONTINUE THIS EVENING.
Local storm report, May 19, 5:30 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
630 PM PDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          EAST WENATCHEE          47.42N 120.29W
05/19/2004  F0               DOUGLAS            WA   BROADCAST MEDIA

            A WEAK TORNADO WAS SPOTTED OVER EAST WENATCHEE, BRIEFLY
            TOUCHING DOWN. NO DAMAGE WAS REPORTED.

&&

RFOX

The radar

The Spokane radar (KOTX), 99 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
May 19, 5:45 PM PST
Where
Stevens County, Colville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.550, -117.900

A thunderstorm near Colville created wind gusts that knocked down several trees. No structural damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395845.